Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Norman, OK

May 7, 2014Jackson County, Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 2014, 5:48 PM CDT for Jackson County, Kiowa County, Washita County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2014, 5:48 PM CDT (22:48 UTC)
Expired
May 7, 2014, 6:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Jackson County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-552 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:46 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 7, 3:46 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT WED MAY 7 2014

.DISCUSSION...
TONIGHT THROUGH SATURDAY...

A FEW ISOLATED STORMS HAVE STARTED TO FIRE ALONG THE DRYLINE ACROSS
OUR SOUTHWESTERN COUNTIES. THIS ACTIVITY IS EXPECTED TO CONTINUE
THROUGH THE EVENING...MAINLY IMPACTING PARTS OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. INSTABILITY AND SHEAR ARE IN PLACE TO
SUPPORT A POTENTIAL FOR SEVERE STORMS...WITH HAIL AND WIND AS THE
MAIN THREATS.

MEANWHILE...AN UPPER LEVEL LOW MAKING ITS WAY ACROSS THE COUNTRY
WILL ACT AS A FOCUS FOR MORE WIDESPREAD STORMS OVERNIGHT INTO
TOMORROW MORNING. WITHOUT THE AID OF DAYTIME HEATING... OVERNIGHT
STORMS WILL NOT BE AS STRONG AS THOSE THIS EVENING... HOWEVER...
ENOUGH INSTABILITY AND SHEAR WILL REMAIN IN PLACE TO CONTINUE A
SEVERE THREAT. MOST HI RES MODELS SHOW THESE STORMS FORMING INTO A
SQUALL LINE EARLY THURSDAY MORNING BEFORE EXITING EASTWARD.

GOING INTO FRIDAY MORNING...A COLD FRONT WILL BRING A BRIEF WIND
SHIFT TO THE NORTH. TEMPERATURES WILL BE MINIMALLY IMPACTED.

WESTERN COUNTIES COULD EXPERIENCE ELEVATED FIRE WEATHER ON THURSDAY
AS MINIMUM RH VALUES DROP INTO THE TEENS. WINDS SHOULD STAY JUST
BELOW 20 MPH. FRIDAY AND SATURDAY WILL ALSO SEE LOW MINIMUM RH
VALUES...HOWEVER...WINDS SHOULD BE LIGHTER.

14

SATURDAY NIGHT THROUGH WEDNESDAY...
MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST... AFTER THE
EASTWARD PROGRESSION OF THE CURRENT H500 TROUGH ACROSS THE CENTRAL
CONUS THROUGH FRI... BROAD UPPER LEVEL TROUGHING EXTENDING FROM
COAST TO COAST WILL SET UP THROUGH SATURDAY. ADJUSTED POPS
SLIGHTLY... BUT CURRENT MID-RANGE GUIDANCE TRENDS HAVE VARIED
LITTLE FROM OVERNIGHT... SO MADE ONLY MINOR ADJUSTMENTS TO THE
PRECIP/WX GRIDS INHERITED FROM SPEG ON THE NIGHT SHIFT.
THUNDERSTORM CHANCES WILL INCREASE LATE SAT/EARLY SUN AS AN H500
TROUGH DIGS ACROSS THE INTERMOUNTAIN WEST. IN RESPONSE TO THE
TROUGH... A STRONG COLD FRONT LOOKS TO DIVE S/SE ACROSS THE SRN
PLAINS... WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND
AHEAD OF IT THROUGH SUNDAY NIGHT INTO EARLY MONDAY. WITH SOME
VARIABILITY BETWEEN LONG RANGE SOLUTIONS... SPECIFICS ON RAINFALL
AMOUNTS AND ANY SEVERE POTENTIAL WILL NEED TO BE SAVED FOR ANOTHER
DAY... UNTIL MORE CONSISTENCY EXISTS. BEHIND THE FRONT... TEMPS
WILL DIP BACK TO NEAR NORMAL ON MONDAY... WITH A GRADUAL WARM UP
THROUGH MID-WEEK AS THE SFC HIGHS SHIFTS TO THE E/SE.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  59  80 /  40  60  20  10
HOBART OK         64  89  54  83 /  40  30  10   0
WICHITA FALLS TX  67  87  60  87 /  50  50  10  10
GAGE OK           60  85  48  80 /  20  10  10   0
PONCA CITY OK     70  82  58  78 /  40  50  50  10
DURANT OK         69  79  67  85 /  30  80  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>007-
     009>011-014>017-021-022-033>037.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>007-009>011-
     014>016-021.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, May 7, 4:59 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT WED MAY 7 2014

OKZ004>048-050>052-TXZ083>090-082200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
459 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM SEMINOLE TO
MADILL...INCLUDING THE WESTERN HALF OF OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.

THE SLIGHT RISK AREA INCLUDES OKLAHOMA CITY...WICHITA FALLS...
LAWTON...PONCA CITY...ENID...CLINTON...ALTUS...AND STILLWATER.

TIMING...
THE PEAK HOURS FOR SEVERE STORMS WILL BE BETWEEN 4 PM AND 10 PM.
SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT...BUT OVERALL
INTENSITY WILL BE LESS.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...
DAMAGING WIND GUSTS UP TO 70 MPH...
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...

DISCUSSION...
SUPERCELLS WILL CONTINUE NEAR AND JUST EAST OF A DRYLINE ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND THEN MOVE
NORTHEAST TO NEAR CENTRAL OKLAHOMA DURING THE EVENING HOURS.

LATE TONIGHT...THE APPROACH OF A LOW PRESSURE SYSTEM WILL ALLOW
FOR MORE STORM DEVELOPMENT AND GREATER COVERAGE OF STORMS. FIRST
REDEVELOPMENT MAY BE AROUND MIDNIGHT ACROSS WESTERN OR
SOUTHWESTERN OKLAHOMA. A FEW STORMS MAY BE SEVERE...DUE TO
MODERATE INSTABILITY AND INCREASING SHEAR...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN HAZARDS. STORMS LATE TONIGHT ARE NOT
EXPECTED TO BE AS SEVERE COMPARED TO THE STORMS LATE THIS
AFTERNOON AND EVENING...AND MAY BECOME ELEVATED. STORMS ARE
EXPECTED TO ORGANIZE INTO CLUSTERS OR PERHAPS A SQUALL LINE LATE
TONIGHT AND MOVE EAST. WITH ABUNDANT MOISTURE MOVING INTO THE
AREA...LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES MAY OCCUR LATE
TONIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
EVENING ACROSS THE AREA. THE MAIN HAZARDS WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS UP TO 70 MPH.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA
THURSDAY NIGHT THROUGH TUESDAY. A FEW SEVERE STORMS WILL
BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/CMS

In the hours before

Local storm report, May 7, 5:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             5 SSW CHATTANOOGA       34.36N 98.69W
05/07/2014  E2.50 INCH       TILLMAN            OK   TRAINED SPOTTER

0438 PM     HAIL             2 SW CHATTANOOGA        34.40N 98.68W
05/07/2014  E2.50 INCH       TILLMAN            OK   TRAINED SPOTTER

0438 PM     HAIL             5 SSW LAWTON            34.53N 98.46W
05/07/2014  E1.75 INCH       COMANCHE           OK   AMATEUR RADIO

0435 PM     HAIL             1 N INDIAHOMA           34.63N 98.75W
05/07/2014  E2.25 INCH       COMANCHE           OK   TRAINED SPOTTER

0511 PM     HAIL             1 S CARNEGIE            35.09N 98.60W
05/07/2014  E1.00 INCH       CADDO              OK   EMERGENCY MNGR

&&

DW
Special weather statement, May 7, 5:26 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT WED MAY 7 2014

OKZ016-072245-
CUSTER OK-
526 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 545
PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ARAPAHO...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3552 9902 3582 9881 3582 9879 3580 9864
      3578 9863 3546 9881
TIME...MOT...LOC 2222Z 209DEG 40KT 3555 9888

WR
Local storm report, May 7, 5:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 S LAKESIDE CITY       33.77N 98.55W
05/07/2014  E1.00 INCH       ARCHER             TX   PUBLIC

&&

DW
Special weather statement, May 7, 5:40 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT WED MAY 7 2014

OKZ023-024-072300-
CADDO OK-CANADIAN OK-
540 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CADDO AND WESTERN
CANADIAN COUNTIES UNTIL 600 PM CDT...

AT 536 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOOKEBA...
MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3561 9801 3528 9830 3536 9849 3555 9834
      3555 9831 3558 9831 3573 9820
TIME...MOT...LOC 2236Z 209DEG 42KT 3539 9835

WR
Special weather statement, May 7, 5:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED MAY 7 2014

OKZ005-011-072300-
WOODS OK-MAJOR OK-
542 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND CENTRAL
MAJOR COUNTIES UNTIL 600 PM CDT...

AT 541 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF ORION...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3651 9853 3646 9853 3646 9847 3641 9840
      3616 9861 3616 9863 3617 9866 3624 9882
      3660 9864
TIME...MOT...LOC 2241Z 207DEG 39KT 3627 9868

WR
Local storm report, May 7, 5:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             7 SE LAKESIDE CITY      33.76N 98.46W
05/07/2014  E1.75 INCH       ARCHER             TX   STORM CHASER

&&

RBARNES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:40 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Grant and 5 more12 hr
May 7, 3:15 PM CDTSpecial Weather StatementOUNTillman15 min
May 7, 3:38 PM CDTSpecial Weather StatementOUNJackson22 min
May 7, 3:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 7, 3:58 PM CDTSpecial Weather StatementOUNAlfalfa32 min
May 7, 4:02 PM CDTSpecial Weather StatementOUNBlaine28 min
May 7, 4:26 PM CDTSpecial Weather StatementOUNJackson19 min
May 7, 4:27 PM CDTSpecial Weather StatementOUNAlfalfa18 min
May 7, 4:30 PM CDTSpecial Weather StatementOUNComanche15 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman43 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa40 min
May 7, 4:41 PM CDTSpecial Weather StatementOUNWashita19 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Comanche, Grady, Kiowa, Washita50 min
May 7, 5:12 PM CDTSpecial Weather StatementOUNJackson48 min
May 7, 5:19 PM CDTSevere Thunderstorm WarningOUNTillman41 min
May 7, 5:26 PM CDTSpecial Weather StatementOUNCuster19 min
May 7, 5:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey45 min
May 7, 5:40 PM CDTSpecial Weather StatementOUNCanadian20 min
May 7, 5:42 PM CDTSpecial Weather StatementOUNMajor18 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 7, 6:34 PM CDTSpecial Weather StatementOUNComanche26 min
May 7, 6:42 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman48 min
May 7, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min
May 7, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa46 min
May 7, 2:59 PM CDTSpecial Weather StatementOUNArcher16 min
May 7, 3:04 PM CDTSpecial Weather StatementOUNWilbarger26 min
May 7, 3:14 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger46 min
May 7, 3:33 PM CDTSpecial Weather StatementOUNWichita27 min
May 7, 4:01 PM CDTSpecial Weather StatementOUNFoard, Hardeman, Knox29 min
May 7, 4:23 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor52 min
May 7, 4:28 PM CDTSpecial Weather StatementOUNKnox32 min
May 7, 5:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita43 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita45 min
May 7, 6:13 PM CDTSpecial Weather StatementOUNWichita17 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningOUNWichita27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.